Hail, Fillmore
- When
- June 21, 2:25 PM CST
- Where
- Fillmore County, 2 mi W of Bratsberg
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.730, -91.810
Thunderstorms developed during the afternoon of the 21st across southeast Minnesota ahead of an area of low pressure moving east out of North Dakota. These storms produced some hail up to the size of quarters across Fillmore County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Thunderstorms developed during the afternoon of the 21st across southeast Minnesota ahead of an area of low pressure moving east out of North Dakota. These storms produced some hail up to the size of quarters across Fillmore County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 21, 2:03 PM CST, 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 303 PM CDT MON JUN 21 2010 .SHORT TERM...TONIGHT THROUGH THURSDAY MAIN FORECAST CONCERN ARE PRECIPITATION CHANCES TONIGHT THROUGH WEDNESDAY. LATEST WATER VAPOR SATELLITE IMAGERY INDICATING SEVERAL SHORTWAVE TROUGHS OVER THE UPPER MIDWEST AND GREAT LAKES REGION. LATEST MOSAIC RADAR SHOWING LINE OF SHOWERS AND THUNDERSTORMS EXTENDING FROM NORTHEAST MINNESOTA INTO NORTHERN WISCONSIN. THIS IS IN ASSOCIATION WITH A SHORTWAVE TROUGH OVER NORTHERN MINNESOTA. A SECOND LINE OF SHOWERS AND THUNDERSTORMS EXTENDS FROM SOUTHERN MINNESOTA INTO WESTERN ILLINOIS AND IS ASSOCIATED WITH ANOTHER SHORTWAVE TROUGH ALONG THE MINNESOTA AND IOWA BORDER. THE 21.12Z DETERMINISTIC GFS AND NAM CONTINUE TO STRUGGLE WITH DEVELOPMENT OF CONVECTION WITH SHORTWAVE TROUGHS MOVING ACROSS THE REGION THROUGH 00Z THURSDAY. HOWEVER...MODELS ARE IN BETTER AGREEMENT IN TIMING OF SHORTWAVE TROUGHS INTO THE FORECAST AREA TUESDAY AFTERNOON INTO WEDNESDAY. CONFIDENCE IN FORECAST FROM TUESDAY INTO WEDNESDAY REMAINS LOW...BASED ON THE PLACEMENT OF THUNDERSTORM COMPLEXES MOVING ACROSS THE REGION. TONIGHT...SHORTWAVE TROUGH AND ASSOCIATED PRECIPITATION WILL CONTINUE TO MOVE EAST INTO EASTERN WISCONSIN. DECENT MOISTURE CONVERGENCE AT 850MB...AS EVIDENT BY VAD WIND/PROFILER NETWORK INDICATING SOUTH WINDS AHEAD OF SHORTWAVE AND SOUTHWESTERLY WINDS BEHIND SHORTWAVE...THIS WILL ALLOW FOR SHOWERS AND THUNDERSTORMS TO CONTINUE AND PROGRESS WEST TO EAST ACROSS FORECAST AREA LATE THIS AFTERNOON INTO EARLY THIS EVENING. SUBSIDENCE BEHIND SHORTWAVE WILL ALLOW FOR SKIES TO CLEAR AND PRECIPITATION TO END ACROSS FORECAST AREA BY 06Z TUESDAY. NEXT SHORTWAVE TROUGH EJECTS OUT INTO THE UPPER MIDWEST AFTER 18Z TUESDAY INTO TUESDAY NIGHT. BOTH THE 21.12Z GFS AND NAM ARE IN BETTER AGREEMENT IN TIMING THIS WAVE INTO THE FORECAST AREA. BOTH THE MODELS CONTINUE TO SUGGEST THUNDERSTORM COMPLEX TO DEVELOP OVER WESTERN IOWA ON NOSE OF 850MB MOISTURE TRANSPORT/CONVERGENCE AND MOVE INTO SOUTHERN SECTIONS OF FORECAST AREA AFTER 18Z TUESDAY. HAVE ADJUSTED PRECIPITATION CHANCES FOR TIMING OF THUNDERSTORM COMPLEX INTO FORECAST AREA TUESDAY INTO TUESDAY NIGHT. THE POSSIBILITY OF SEVERE EXIST WITH THIS COMPLEX...WITH PLACEMENT AND MOVEMENT OF THUNDERSTORM COMPLEX...CONFIDENCE REMAINS LOW. NEXT ROUND OF SHOWERS AND THUNDERSTORMS TO AFFECT THE AREA WEDNESDAY. WITH UPPER LEVEL TROUGH AND ASSOCIATED MOISTURE CONVERGENCE/TRANSPORT TRACKS INTO THE SOUTHERN SECTIONS OF THE FORECAST AREA. THE 21.12Z GFS AND NAM DIFFER ON STRENGTH AND PLACEMENT WITH UPPER LEVEL TROUGH. BOTH MODELS CONTINUE TO SHOW DECENT LIFT AND MOISTURE ASSOCIATED WITH UPPER LEVEL TROUGH. ADJUSTED PRECIPITATION CHANCES OVER THE SOUTHEASTERN PORTIONS OF THE FORECAST AREA. WIDESPREAD FLOODING POTENTIAL OVER THE NEXT COUPLE OF DAYS LOOKS TO BE MINIMAL. DRY WEATHER CONDITIONS THE LAST SEVERAL DAYS HAS ALLOWED FOR SOILS TO DRY OUT A BIT. HOWEVER...CANNOT RULE OUT THE POSSIBILITY OF LOCALIZED STREET FLOODING OR PONDING OF WATER ON AREA ROADWAYS UNDER THE STRONGER THUNDERSTORMS PRODUCING HIGHER RAINFALL RATES THE NEXT COUPLE OF DAYS. && .LONG TERM...THURSDAY NIGHT THROUGH MONDAY MAIN FORECAST CONCERN IS PRECIPITATION CHANCES THROUGH THE PERIOD. THE 21.00Z GFS...ECMWF AND GEM CONTINUE TO SHOW SLIGHT DIFFERENCES IN TIMING OF WEAK SHORTWAVE TROUGH MOVING INTO THE NORTHERN PLAINS AND GREAT LAKES REGION FRIDAY INTO SATURDAY. THE DETERMINISTIC 21.00Z GFS AND ECMWF ARE IN MUCH BETTER AGREEMENT AFTER 00Z MONDAY...AS BOTH MODELS INDICATING UPPER LEVEL RIDGE AMPLIFYING OVER THE NORTHERN PLAINS AND UPPER MIDWEST. SHORTWAVE TROUGH FLATTENS SHORTWAVE RIDGE FRIDAY INTO SATURDAY. THE 21.00Z GFS...ECMWF...AND GEM SHOW INCREASING LOW LEVEL JET AND MOISTURE CONVERGENCE/TRANSPORT INTO THE UPPER MIDWEST FRIDAY NIGHT INTO SATURDAY IN ASSOCIATION WITH SHORTWAVE TROUGH. WILL CONTINUE WITH PRECIPITATION CHANCES FRIDAY NIGHT INTO SATURDAY. NEXT CONCERN IS HOW FAST SURFACE FRONT MOVES SOUTH AND EAST OF THE AREA. BOTH THE 21.00Z GFS AND GEM ARE MUCH FASTER IN PROGRESSION OF THE FRONT AND MOVE FRONT SOUTH AND EAST OF FORECAST AREA BY 12Z SUNDAY. THE 21.00Z ECMWF IS SLOWER AND LAGS FRONT OVER CENTRAL AND SOUTHERN WISCONSIN. CONFIDENCE IS LOW FOR SUNDAY...AS MODELS CONTINUE TO STRUGGLE WITH PROGRESSION OF SURFACE FRONT. FOR NOW...WILL LEAN CLOSER TO THE ECMWF AND INCREASE CHANCES SATURDAY NIGHT INTO SUNDAY SLIGHTLY. MODELS ARE IN MUCH BETTER AGREEMENT IN BUILDING UPPER LEVEL RIDGE INTO THE NORTHERN PLAINS AND UPPER MIDWEST MONDAY. DRY WEATHER CONDITIONS AND SLIGHTLY ABOVE NORMAL TEMPERATURES CAN BE EXPECTED FOR MONDAY. && .AVIATION...TONIGHT INTO TUESDAY SEVERAL SHORT WAVE TROUGHS...MANY CONVECTIVELY ENHANCED... LED TO MVFR CONDITIONS AT TIMES THIS AFTERNOON. MAIN CHALLENGE FOR AVIATION SITES IS TIMING OF THESE CONVECTIVE SYSTEMS. EXPECT THESE WAVES TO PUSH EAST OF THE AREA BY EARLY EVENING WHICH SHOULD LEAD TO VFR CONDITIONS WELL INTO TONIGHT. COULD SEE SOME REDEVELOPMENT OF YET ANOTHER THUNDERSTORM COMPLEX OVERNIGHT TO THE WEST BUT GIVEN SO MUCH UNCERTAINTY OF WHERE THIS MIGHT FORM AND TRACK...OPTED TO LEAVE THREAT OUT OF FORECAST AT THIS TIME. && && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM...DTJ AVIATION...SHEA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 935 AM CDT MON JUN 21 2010 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-221100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 935 AM CDT MON JUN 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE FROM TIME TO TIME FROM LATE MORNING INTO THE EVENING BUT SEVERE WEATHER IS NOT EXPECTED. MORE THUNDERSTORMS COULD FORM TO THE WEST OVER THE PLAINS LATER THIS EVENING AND MOVE EAST. IT IS STILL UNCLEAR ON WHERE THESE STORMS WILL FORM AND TRACK...BUT CHANCES REMAIN HIGHER FOR STORMS ACROSS IOWA. BESIDES HEAVY RAIN...THE MAIN THREAT FROM STORMS THAT DO IMPACT THE AREA WOULD BE GUSTY WINDS AND POSSIBLY SOME HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS THROUGH WEDNESDAY. ANOTHER ROUND OF OVERNIGHT STORMS IS EXPECTED ON TUESDAY NIGHT INTO WEDNESDAY. THIS ROUND OF STORMS APPEARS TO BE THE HIGHEST CHANCE THROUGH THE OUTLOOK PERIOD FOR SEVERE STORMS TO OCCUR BUT CONFIDENCE IS LOW. AGAIN...STRONG WINDS AND HAIL WILL BE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY INTO THIS EVENING...BUT MAY BE NEEDED TUESDAY MORNING AND AGAIN TUESDAY NIGHT INTO WEDNESDAY MORNING. WITH HEAVY RAINFALL POSSIBLE THROUGH THE MIDDLE OF THE WEEK...ANY RAINFALL OR FLOODING REPORTS WOULD BE GREATLY APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. SHEA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1139 AM CDT MON JUN 21 2010 WIZ017-211730- TAYLOR- 1139 AM CDT MON JUN 21 2010 ...STRONG THUNDERSTORMS EXPECTED IN TAYLOR COUNTY... AT 1130 AM...STRONG THUNDERSTORMS WITH FREQUENT LIGHTNING WERE APPROACHING GILMAN AND JUMP RIVER...MOVING NORTHEAST AT 30 MPH. HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING MAY ACCOMPANY THIS STRONG THUNDERSTORM. MOVE INDOORS AS THEY PASS THROUGH. LOCATIONS THAT MAY BE AFFECTED INCLUDE...HANNIBAL... THE MILLER DAM FLOWAGE...JUMP RIVER AND COUNTY ROADS D AND N. SHEA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
219 PM CDT MON JUN 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM HAIL DOVER 43.97N 92.13W
06/21/2010 E0.25 INCH OLMSTED MN POST OFFICE
&&
ADAMSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 229 PM CDT MON JUN 21 2010 MNZ079-087-088-095-096-WIZ033-212030- FILLMORE-HOUSTON-OLMSTED-TREMPEALEAU-WABASHA-WINONA- 229 PM CDT MON JUN 21 2010 ...STRONG THUNDERSTORMS EXPECTED IN FILLMORE...HOUSTON...OLMSTED... TREMPEALEAU...WABASHA AND WINONA COUNTIES... AT 225 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM PRESTON...NORTHWARD TO NEAR WABASHA MINNESOTA. THE STORMS WERE PRODUCING HEAVIER RAINFALL OF AROUND 1 TO 1.5 INCHES PER HOUR. GENERAL MOVEMENT OF THE STORMS WAS NORTHEAST AT 45 MPH. SMALL HAIL AND HEAVY RAIN MAY ACCOMPANY THESE STRONG THUNDERSTORMS. LIGHTNING IS ALSO A THREAT IF YOU HEAR THUNDER. LOCATIONS THAT MAY BE AFFECTED THROUGH 330 PM INCLUDE... STATE ROAD 42 AND COUNTY 14...LOCK AND DAM 5...RATTLESNAKE RIDGE... WEAVER...PIONEER CAMPGROUND...KELLOGG...WABASHA AND MAPLE SPRINGS. HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF THEY DEVELOP. BAUMGARDT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 248 PM CDT MON JUN 21 2010 WIZ032-212045- BUFFALO- 248 PM CDT MON JUN 21 2010 ...STRONG THUNDERSTORMS APPROACHING BUFFALO COUNTY... AT 245 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTH OF ALMA AND LOCK AND DAM 4 ON THE MISSISSIPPI RIVER...MOVING NORTHEAST AT 30 MPH. LIGHTNING AND TORRENTIAL DOWNPOURS WILL ACCOMPANY THIS THUNDERSTORM. OTHER STORMS MAY ALSO DEVELOP OVER THE NEXT HOUR IN THIS AREA. LOCATIONS THAT MAY BE AFFECTED THROUGH 4 PM INCLUDE... HIGHWAYS 37 AND 35...HEROLD...TELL...CREAM...COUNTY ROADS F AND K K...PRAAG AND MISHA MOKWA. HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF THEY DEVELOP. BAUMGARDT
The La Crosse radar (KARX), 51 km away, was scanning. The volume nearest the first event began at 20:23 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228996.